The FDA has disclosed a new E. coli romaine lettuce outbreak, that has supposedly ended.
23 people from 12 states have become ill due to this recent outbreak of E. coli.
No deaths have been reported.
The Shiga toxin-producing E. coli O157:H7 sickened 23 people and hospitalized 11 between the dates July 12 and September 8th, with cases occurring in Arizona, Florida, Georgia, Illinois, Maryland, North Carolina, Nevada, New York, Oregon, Pennsylvania, and South Carolina, with the majority of cases in California.
The FDA emphasizes that they believe the outbreak is over. However many wonder why they this wasn’t disclosed earlier.
The CDC did appear to begin its investigation earlier this Fall, and forward their concerns to the FDA, but jointly the disclosure didn’t come until now.
Symptoms of E. coli poisoning can occur anywhere from 1-10 days after ingestion.
And if progresses, can cause
Exposure to E. coli may occur from exposure to contaminated foods (from human or animal waste) or undercooked meats.
The FDA has announced that samples of ranitidine, an H2 Blocker used for upset stomach, reflux and ulcers sold generically and under the brand name of Zantac, were found to have the contaminant N-nitroso dimethylamine (NDMA). This is one of the chemicals that prompted the generic ARB blood pressure medication recalls last year.
There have been no reports of users becoming ill and no recall has been suggested at this time. In animals, NDMA is known to cause liver and lung cancer. In humans its carcinogenic risk is unknown, however the CDC states it may cause liver function impairment and cirrhosis.
The FDA writes:
The investigation is ongoing and more needs to be looked at when it comes to this manufacturing process suspected to result in these “impurities” being made.
Last year NDEA was also found in the generic blood pressure medications that were the subject of recall, however has not yet been suggested as being present in ranitidine.
N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) was the third chemical detected resulting in the latest two recalls of losartan, an angiotensin receptor blocker commonly used to treat hypertension (high blood pressure). It is believed to have been created during the manufacturing process of the generic drug.
NMBA, according to Toronto Research Chemicals, is a known carcinogen in a wide range of animal species.
Last Fall, ScieGen Pharmaceuticals, Inc. recalled certain lots of Irbesartan, a similar angiotensin receptor blocker used in blood pressure management.
The recalls initially began last summer when FDA recalled a number of lots of valsartan due to an “impurity,” N-nitroso dimethylamine (NDMA) that is known to cause cancer in animals. Weeks later they additionally found traces of N-nitrosodiethylamine (NDEA).
According to Reuters, earlier last summer, the MHRA, Medicines and Healthcare Products Regulatory Agency, located in the UK, said the appearance of the impurity, N-nitroso dimethylamine (NDMA), came after a change in the process for making valsartan at one facility owned by Zhejiang Huahai Pharmaceuticals, a company in Linhai, China.
With NDEA, data is limited, but due to its classification as a nitrosamine and its prevalence in tobacco smoke it is classified as a probable human carcinogen.
According to New Jersey Department of Health’s website, NDEA has been linked to liver, lung and gastrointestinal tract cancer in animals.
Losartan, valsartan and Irbesartan are medications in the class of angiotensin receptor blockers (ARBs) used for high blood pressure and congestive heart failure.
Those taking either tablet for their blood pressure are urged to not abruptly stop their medication but rather check with their medical provider and pharmacy to see if their particular prescription is involved in the recall.
I suspect more recalls will follow as processes may be similar across multiple pharmaceutical facilities and NMBA, NDMA and NDEA are byproducts that may not be individually unique to just one “brand” of medication manufacturing.
The FDA is warning e-cigarette companies to stop selling vaping products with claims that they contain erectile dysfunction medications.
Consumers are being urged to avoid vaping products claiming to have ingredients such as sildenafil and tadalafil used in Viagra and Cialis respectively as they can interact with other medications (such as nitrates). Moreover there is no data suggesting one’s respiratory lining to be a safe route of absorption of a phosphodiesterase type-5 (PDE-5) inhibitor.
The primary purpose of the lungs is to oxygenate blood and its highly specialized lining is not necessarily designed to absorb nutrients, as does the small intestine.
On the FDA website it states:
FDA Commissioner Dr. Scott Gottlieb states, “There are no e-liquids that contain prescription drugs that have been proven safe or effective through this route of administration.”
Companies are looking to expand their market by enticing consumers to vape vitamins, such as B12, and essential oils. Last week, however, a professor of nutrition from New York University, Dr. Charles Mueller, warned against it. He states, “Vitamins need to come with [fat and water] and go through the same gastrointestinal tract to be absorbed.” Moreover respiratory administration of nutrition has not been actively studied.
A study published by the American Heart Association found nine different E-cig flavors to impair blood vessel function, which can impair heart health.
Endothelial cells, which delicately line blood and lymph vessels, were found to become inflamed at low concentrations of some vapor flavors. And at high concentrations of others, exhibited cell death. Nitric oxide production, necessary for vessel dilation to improve blood flow, was impaired as well. These are often the same changes seen in early heart disease.
The 9 flavors (and the chemicals within) cited in the report to cause the endothelial inflammation and/or damage were:
Strawberry flavoring appeared to have the most adverse effect on the cells.
How many other flavors were not included in this study, so it's unknown how safe they may be.
Last May, researchers from Vanderbilt-Ingram Cancer Center in Nashville found e-cig smoke to increase one’s risk of bladder cancer.
In 2015, the University of Minnesota identified chemicals commonly found in e-cig vapor to include:
Although electronic cigarette “juice” may appear safe, it could produce harmful chemicals once heated to become a vapor.
A lethal dose of nicotine for an adult ranges from 30-60 mg and varied for children (0.5-1.0 mg/kg can be a lethal dosage for adults, and 0.1 mg/kg for children). E-cigs, depending on their strengths (0 – 5.4%) could contain up to 54 mg of nicotine per cartridge (a 1.8% e -cig would contain 18mg/ml).
The topic of nicotine increasing one’s vulnerability to cancer is nothing new as decades ago researchers found nicotine to affect the cilia (brush border) along the respiratory tree, preventing mucous production and a sweeping out of carcinogens trying to make their way down to the lungs.
More research needs to be performed but this recent report reminds us that exposing our delicate lung tissue and immune system to vaping chemicals may not be as safe as we think.